Utah, 2006

Flash Flood in Utah, September 7, 2006

September 7, 2006 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 7, 3:15 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 7, 3:15 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU SEP 7 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN UTAH WILL MOVE
SLOWLY NORTHEAST ACROSS THE STATE THROUGH FRIDAY MORNING. THIS LOW
PRESSURE WILL MOVE INTO COLORADO FRIDAY NIGHT...FOLLOWED BY AN UPPER
LEVEL RIDGE FOR THE WEEKEND.

&&

.DISCUSSION...UPPER LOW BECOMING BETTER ORGANIZED OVER S/CNTRL UTAH
THIS AFTERNOON. CONVECTION HAS BEEN ON A STEADY INCREASE OVER
SRN/CNTRL UTAH...ESPECIALLY IN THE WRAP AROUND W-NW FLANK OF THE
LOW. THIS FEATURE WILL LIKELY LINGER OVER THE SOUTH THIS EVENING...
THEN WORK IN NE UTAH BY FRIDAY MORNING. THE SLOW GRINDING NATURE OF
THIS FEATURE COULD LEAD TO MORE THAN A FEW AREAS RECEIVING HEAVY
PRECIP INTO AND THROUGH FRIDAY.

UP NORTH CLOUD COVER AND WEAK DYNAMIC FORCING HAVE KEPT CONVECTION
ON THE WEAK SIDE THIS AFTERNOON. THE APPARENT VORTICITY MAX
MOVING SLOWLY SOUTH OUT OF SRN IDAHO WILL SETTLE INTO EXTREME NE NV
OVERNIGHT. MODELS DO NOT MAKE MUCH OF THIS FEATURE...YET HAS
EXPANDED NEAR THE CORE OF THIS FEATURE PAST COUPLE OF HOURS. MODELS
DO HOLD THE VORTICITY MAX BACK IN NV INTO FRIDAY. NOT REALLY
CONFIDENT THAT THE MODELS ARE TREATING THIS FEATURE PROPERLY.
SUSPECT THIS FEATURE WILL MOVE INTO NRN UTAH DURING THE DAY FRIDAY
PRODUCING CONVECTION OVER N/CNTRL UTAH.

UPPER RIDGE SHOULD SLIDE EAST INTO UTAH FOR THE WEEKEND.
RESIDUAL MOISTURE ASSOCIATED WITH THE EXITING UPPER LOW SHOULD FEED
ANY DIURNAL CONVECTION THAT DEVELOPS BOTH DAYS. BEYOND SUNDAY
CONFIDENCE IN THE MODELS...PARTICULARLY THE GFS...IS LOW. THE GFS
HAS BOUNCED ALL OVER THE PLACE WITH THE SPLITTING TROUGH OFF THE
PACIFIC NW COAST. ALL MODEL SOLUTIONS ASIDE...WOULD THINK THE BEST
SOLUTION WOULD BE FOR A WEAKENING VORTICITY LOBE MOVING THROUGH
UTAH LATE SUNDAY NIGHT/MONDAY...WITH SOME CHANCE THAT A WEAK
CIRCULATION MAY HANG BACK OVER NV FOR THE FIRST HALF OF THE WEEK.
FOR NOW WILL KEEP MODEST POPS SUNDAY/MONDAY...THEN TEND DOWN FOR
THE BALANCE OF THE EXTENDED FORECAST.

&&

.AVIATION...THUNDERSTORMS DEVELOPING OVER NORTHERN UTAH WILL REMAIN
THROUGH THIS EVENING. A 30 PERCENT CHANCE THAT THE TERMINAL WILL BE
AFFECTED BY A THUNDERSTORM EXISTS.

&&

.FIRE WEATHER...UPPER LOW OVER SRN UTAH LOOKS TO GENERATE FAIRLY
WIDESPREAD...AND FOR THE MOST PART...WETTING RAIN TONIGHT ACROSS
SRN/CNTRL/ERN UTAH. THESE RAINS WILL CONTINUE FOR AT LEAST E/CNTRL
THROUGH NE UTAH THROUGH FRIDAY AS THE LOW DRIFTS TO THE NE. THE
UPPER RIDGE MOVING IN FOR THE WEEKEND WILL REDUCE THE THREAT FOR
CONVECTION...THOUGH ENOUGH MOISTURE WILL LINGER FROM THE LATE WEEK
STORM TO GENERATE A FEW AFTERNOON/EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/FIRE WX....CONGER
AVIATION....YOUNG
Hazardous weather outlook, Sep 7, 3:25 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT THU SEP 7 2006

UTZ001>008-015-WYZ021-081100-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
425 AM MDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THE
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
ON FRIDAY. ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND...
MAINLY IN THE HIGHER TERRAIN. A WARMING TREND IS EXPECTED TO BEGIN
ON SATURDAY. MAINLY DRY WEATHER IS FORECAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>014-016>021-081100-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
425 AM MDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND MUCH OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND CONTINUE
INTO TONIGHT. SOME STORMS WILL HAVE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. THE GREATEST THREAT FOR HEAVY RAIN IS ACROSS THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS AND HIGHER TERRAIN AS WELL AS
AREAS NEAR THE ARIZONA BORDER AND ACROSS THE EASTERN VALLEYS OF UTAH.

THE FLASH FLOOD POTENTIAL IS HIGH FOR TODAY...THEREFORE A FLASH FLOOD
WATCH MAY BE NEED TO BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY.

WARMER AND DRIER CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO
EARLY NEXT WEEK. ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS
THE HIGHER TERRAIN FOR THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

In the hours before

Local storm report, Sep 7, 5:05 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      15 WNW SOLDIER SUMMIT   40.01N 111.34W
09/07/2006                   UTAH               UT   LAW ENFORCEMENT

            MUD FLOWS REPORTED ACROSS US-6. US-6 CLOSED BETWEEN US-89
            AND SHEEP CREEK CANYON.

&&

LC

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 7, 5:26 PM MST to 7:26 PM MST
Where
Washington County, St George
Reported by
LAW ENFORCEMENT
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

St. George Blvd and a number of adjacent roadways under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533301.